Illinois, 2012

Hail and Damaging Winds in Illinois, August 9, 2012

August 9, 2012 · NWS ILX · 20 events in 5 counties and zones

A vigorous upper-level disturbance interacting with an approaching cold front triggered scattered severe thunderstorms across north-central Illinois during the afternoon and early evening of August 9th. to Paris line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$4.1 million
Crop damage
$35,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A vigorous upper-level disturbance interacting with an approaching cold front triggered scattered severe thunderstorms across north-central Illinois during the afternoon and early evening of August 9th. Most of the storms impacted locations along and north of a Peoria...to Bloomington...to Paris line. Downburst winds of 70 to 80 mph produced extensive damage across McLean County from near Danvers to just north of Heyworth. Other cells produced widespread wind damage across Champaign and Edgar counties. In addition to the wind damage, large hail up to the size of half dollars was reported north of Heyworth in McLean County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 9, 11:42 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 9, 11:42 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1242 PM CDT THU AUG 9 2012

.DISCUSSION...
ISSUED 1036 AM CDT THU AUG 9 2012

AT 10 AM A POORLY DEFINED TROUGH OF LOW PRESSURE STRETCHED FROM
EASTERN MO ACROSS IL AND INTO INDIANA. AT MID LEVELS A STRONG AND
COMPACT CLOSED CIRCULATION WAS DIVING SOUTH INTO NORTHERN WI IN
STEEP NORTHERLY FLOW. EXPECT SCATTERED STORMS TO RE-DEVELOP ACROSS
THE CWA THIS AFTERNOON AS LIFT INCREASES AHEAD OF THE SHORTWAVE.
DUE TO THE LACK OF A FOCUSING MECHANISM AND MODEST
INSTABILITY/SHEAR...THINK SEVERE THREAT WILL BE LOW BUT BEST
CHANCES EAST OF I-57 WHERE BETTER UPPER DYNAMICS OVERLAP WITH
HIGHER INSTABILITY AND SFC TROUGH SHIFTING EAST THIS AFTERNOON. BY
MID AFTERNOON INCREASING NORTHERLY FLOW BEHIND THE SFC TROUGH
BRINGS IN COLD ADVECTION TO THE WESTERN CWA WHERE HIGHS ARE
LIMITED TO THE LOWER 80S. HIGHS NEAR 90 POSSIBLE FOR THE SOUTHEAST
THIRD WHERE LIGHT SOUTH WINDS PERSIST LONGEST.

&&

.AVIATION...
ISSUED 1242 PM CDT THU AUG 9 2012

A TROUGH OF LOW PRESSURE WILL TRACK SOUTHEAST THROUGH CENTRAL IL
THIS AFTERNOON...WITH SOUTH-SOUTHWEST FLOW AHEAD OF THE TROUGH
SHIFTING TO NORTHWEST BEHIND IT. POTENTIAL STILL THERE FOR SCATTERED
THUNDERSTORMS EVEN BEHIND THE TROUGH...AS AN UPPER LEVEL
DISTURBANCE DROPPING SOUTH FROM WISCONSIN INTERACTS WITH LINGERING
INSTABILITY. NOT TOO CONFIDENT IN STORM COVERAGE/LOCATION SO WILL
HAVE VCTS IN FOR ALL SITES THROUGH EARLY EVENING. ANY STORM WOULD
HAVE BRIEF VSBY REDUCTIONS IN HEAVY RAIN AND VARIABLE/GUSTY WINDS. AFTER
THE TROUGH SHIFTS EAST OF THE AREA 10-15 KT NORTHERLY WINDS LOCK
IN AND CONTINUE THROUGH MUCH OF FRIDAY. MVFR CEILINGS CURRENTLY IN
CENTRAL WISCONSIN WILL ROTATE SOUTH WITH THE ASSOCIATED UPPER
TROUGH...AND AFFECT TAF SITES OVERNIGHT. FORECAST SOUNDINGS SHOW
CEILINGS LOWERING TO AROUND 1 KFT AGL AFTER MIDNIGHT THROUGH
13-14Z AND THIS SEEMS REASONABLE GIVEN HIGH SFC-1KM RH BENEATH
STRONG CYCLONIC FLOW ALOFT. WILL BANK ON BRISK WINDS KEEPING VSBYS
ABOVE 6SM.

25
&&

.PREV DISCUSSION...
ISSUED 305 AM CDT THU AUG 9 2012

SHORT TERM...TODAY THROUGH SATURDAY

MAIN CHALLENGE WITH THIS FORECAST PACKAGE WILL BE POPS IN THE
SHORT-TERM...AS LOW PRESSURE TRACKS ACROSS SOUTH-CENTRAL ILLINOIS
TODAY. MODELS CONTINUE TO PERFORM POORLY...WITH NONE OF THE 00Z
RUNS PORTRAYING AN ACCURATE PICTURE OF THE CURRENT SITUATION.
GIVEN UNRELIABLE OPERATIONAL MODELS...WILL HAVE TO RELY ON
OBSERVATIONAL TRENDS AND CONCEPTUAL MODELS FOR THE FORECAST OVER
THE NEXT 24 HOURS.

06Z SURFACE CHART SHOWS STATIONARY FRONTAL BOUNDARY EXTENDING FROM
THE OHIO RIVER VALLEY INTO THE CENTRAL PLAINS...WITH LOW PRESSURE
CENTERED OVER EASTERN KANSAS. THIS LOW IS EXPECTED TO TRACK E/NE
TODAY...EVENTUALLY REACHING SOUTH-CENTRAL INDIANA BY EVENING.
ALOFT...INITIAL SHORT-WAVE TROUGH IS CURRENTLY APPROACHING THE
MISSISSIPPI RIVER...WHILE A STRONGER WAVE DIVES SOUTHWARD INTO
MINNESOTA. FIRST WAVE WILL SPARK WIDELY SCATTERED SHOWERS/THUNDER
ACROSS THE AREA THIS MORNING...WITH AREAL COVERAGE REMAINING
RATHER LOW. AS ATMOSPHERE DESTABILIZES...GREATEST INSTABILITY WILL
SET UP ACROSS THE OHIO RIVER VALLEY INTO EAST-CENTRAL ILLINOIS
THIS AFTERNOON. MODIFIED NAM FORECAST SOUNDING FOR KLWV INDICATES
CAPE VALUES OF AROUND 1500J/KG AFTER 18Z. IN ADDITION...AS
MINNESOTA UPPER WAVE APPROACHES...0-6KM BULK SHEAR VALUES WILL
INCREASE INTO THE 30 TO 40KT RANGE ACROSS THE AREA OF BEST
INSTABILITY. THEREFORE THINK A NARROW WINDOW OF OPPORTUNITY EXISTS
FOR SCATTERED STRONG TO SEVERE THUNDERSTORMS ALONG THE ADVANCING
COLD FRONT DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. WILL
CARRY 40 POPS ACROSS MOST OF THE AREA...WITH SLIGHTLY HIGHER 50S
ALONG/EAST OF I-57 WHERE INSTABILITY/SHEAR PARAMETERS BETTER
COINCIDE WITH ONE ANOTHER THIS AFTERNOON/EVENING.

AS WAVE DIGS SOUTHEASTWARD...AN UNSEASONABLY STRONG UPPER LOW WILL
DEVELOP OVER THE SOUTHERN GREAT LAKES ON FRIDAY. GIVEN PROXIMITY
OF DEEP LOW AND RESULTING CYCLONIC FLOW...THINK A FEW LIGHT
SHOWERS WILL BE POSSIBLE ACROSS EAST-CENTRAL ILLINOIS THROUGHOUT
THE DAY. WITH BRISK NORTHERLY WINDS OF 10 TO 15 MPH AND 850MB
TEMPS DROPPING INTO THE 10 TO 12C RANGE...HIGH TEMPS WILL DROP
BELOW NORMAL IN THE MIDDLE TO UPPER 70S.

SKIES WILL CLEAR AND WINDS WILL DIMINISH FRIDAY NIGHT...SETTING UP
THE COOLEST NIGHT OF THE FORECAST PERIOD. GOOD RADIATIONAL COOLING
OF DRY AIRMASS WILL ALLOW LOWS TO DROP INTO THE MIDDLE TO UPPER
50S. MET GUIDANCE EVEN SUGGESTS SOME FAVORED LOCATIONS MAY DIP
INTO THE UPPER 40S...BUT DUE TO CONTINUED LIGHT NORTHERLY
WINDS...WILL NOT GO QUITE THAT LOW. ANOTHER PLEASANT DAY WILL BE
IN STORE FOR SATURDAY...WITH SLOW MODIFICATION OF THE AIRMASS
PUSHING HIGH TEMPS TO AROUND 80 DEGREES.

LONG TERM...SUNDAY THROUGH WEDNESDAY

GFS/ECMWF BOTH CONTINUE TO ADVERTISE A WEAK SHORT-WAVE TRACKING
THROUGH THE MIDWEST SUNDAY INTO MONDAY...ALTHOUGH MINOR STRENGTH
AND TIMING DIFFERENCES ARE STILL SHOWING UP FROM RUN-TO-RUN. GIVEN
VERY DRY INITIAL AIRMASS...DO NOT THINK THIS FEATURE WILL PRODUCE
MUCH PRECIP. EVEN STILL...WILL CARRY A SLIGHT CHANCE POP SUNDAY
NIGHT AND MONDAY WHEN MODEL CONSENSUS BRINGS STRONGEST LIFT ACROSS
THE AREA. AFTER THAT...UPPER RIDGE WILL BEGIN TO BUILD BACK
EASTWARD AND TEMPS WILL ONCE AGAIN RISE INTO THE 90S BY TUESDAY
AND WEDNESDAY.

BARNES

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 9, 10:37 AM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1137 AM CDT THU AUG 9 2012

ILZ027>031-036>038-040>043-047>053-101645-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
1137 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF A LOW
PRESSURE SYSTEM. WHILE WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...A FEW STORMS MAY PRODUCE STRONG WIND GUSTS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...PRIMARILY
BETWEEN 2 PM AND 6 PM.

ILZ044>046-054>057-061>063-066>068-071>073-101645-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
1137 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AHEAD
OF A LOW PRESSURE SYSTEM. SEVERE WEATHER WILL BE POSSIBLE...WITH
THE MAIN THREATS BEING DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...
MAINLY BETWEEN 4 PM AND 8 PM.

25

In the hours before

Local storm report, Aug 9, 9:58 AM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1058 AM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       4 SW NEWMAN             39.76N 88.04W
08/09/2012  M1.35 INCH       DOUGLAS            IL   MESONET

            24-HOUR PRECIPITATION TOTAL...FROM SWOP

0600 AM     HEAVY RAIN       SHELBYVILLE             39.41N 88.80W
08/09/2012  M1.50 INCH       SHELBY             IL   CO-OP OBSERVER

            24-HOUR PRECIPITATION TOTAL RECORDED AT THE SHELBYVILLE
            DAM

0630 AM     HEAVY RAIN       WINDSOR                 39.44N 88.60W
08/09/2012  M1.23 INCH       SHELBY             IL   CO-OP OBSERVER

            24-HOUR PRECIPITATION TOTAL

0700 AM     HEAVY RAIN       4 NW WINDSOR            39.48N 88.65W
08/09/2012  M1.04 INCH       SHELBY             IL   MESONET

            24-HOUR PRECIPITATION...FROM SWOP

0700 AM     HEAVY RAIN       PARIS                   39.62N 87.69W
08/09/2012  M1.30 INCH       EDGAR              IL   CO-OP OBSERVER

            24-HOUR PRECIPITATION TOTAL

0700 AM     HEAVY RAIN       NW PARIS                39.62N 87.69W
08/09/2012  M1.27 INCH       EDGAR              IL   COCORAHS

            24-HOUR PRECIPITATION TOTAL

0700 AM     HEAVY RAIN       4 NNW PARIS             39.67N 87.72W
08/09/2012  M1.25 INCH       EDGAR              IL   COCORAHS

            24-HOUR PRECIPITATION TOTAL

0700 AM     HEAVY RAIN       SHELBYVILLE             39.41N 88.80W
08/09/2012  M1.73 INCH       SHELBY             IL   COCORAHS

            24-HOUR PRECIPITATION TOTAL

0800 AM     HEAVY RAIN       MATTOON                 39.48N 88.37W
08/09/2012  M1.28 INCH       COLES              IL   CO-OP OBSERVER

            24-HOUR PRECIPITATION TOTAL

&&

LAUFENBERG

The radar

The Lincoln radar (KILX), 77 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Peoria

When
August 9, 2:05 PM CST to 2:10 PM CST
Where
Peoria County, Mossville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
40.820, -89.570

A 12-inch diameter tree was blown down, bringing a power line down with it. A road was blocked by the tree.

Hail, Marshall

When
August 9, 2:35 PM CST to 2:36 PM CST
Where
Marshall County, Toluca
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.000, -89.130

Hail, Marshall

When
August 9, 2:35 PM CST to 2:36 PM CST
Where
Marshall County, Wenona
Measured
1 in hail
Reported by
Mesonet
Coordinates
41.050, -89.050

Thunderstorm Wind, Marshall

When
August 9, 2:35 PM CST to 2:40 PM CST
Where
Marshall County, Toluca
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.000, -89.130

Numerous trees and power lines were blown down in Toluca.

Thunderstorm Wind, McLean

When
August 9, 3:06 PM CST to 3:08 PM CST
Where
McLean County, Danvers
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.530, -89.170

Numerous trees and tree branches were blown down in Danvers.

Thunderstorm Wind, McLean

When
August 9, 3:08 PM CST to 3:20 PM CST
Where
McLean County, Danvers to 6.6 mi W of (Bmi)bloomngtn/Norma
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$3.5 million
Reported by
Emergency Manager
Coordinates
40.530, -89.170

Downburst winds of 70 to 80 mph produced a wide swath of damage from Danvers southeastward into the southwest side of Bloomington. One of the hardest hit locations along this path was the Apollo Acres subdivision just north of Illinois Route 9, where 159 homes sustained damage. 139 of those homes had awnings or shingles damaged, while 19 suffered minor roof and window damage, and 1 home had one-third of its roof torn off. Total damage in Apollo Acres was around $1 million. Other significant damage occurred along the path of the storm, including numerous downed trees, trailers blown over, and several large metal buildings with doors blown in and roofs torn off. Total damage to 30 businesses along the path was estimated at around $2.5 million. One minor injury was reported, as a car was hit by a wind-blown trailer.

Hail, McLean

When
August 9, 3:25 PM CST to 3:26 PM CST
Where
McLean County, 2.95 mi SW of Bloomington
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.450, -89.020

Hail, McLean

When
August 9, 3:25 PM CST to 3:26 PM CST
Where
McLean County, 1.48 mi SSE of Twin Grove
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
40.480, -89.070

Hail, McLean

When
August 9, 3:27 PM CST to 3:28 PM CST
Where
McLean County, 3 mi SW of Bloomington
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
40.449, -89.020

Hail, McLean

When
August 9, 3:35 PM CST to 3:36 PM CST
Where
McLean County, 1.38 mi N of Heyworth
Measured
1.5 in hail
Reported by
Mesonet
Coordinates
40.340, -88.980

Hail damaged crops along a 1.5 mile-long/50 yards-wide swath just north of Heyworth.

Thunderstorm Wind, Champaign

When
August 9, 4:45 PM CST to 4:50 PM CST
Where
Champaign County, 2.03 mi SW of Champaign
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
40.099, -88.276

Strong thunderstorm winds produced damage across a 2 square mile area on the west and southwest side of Champaign. Numerous tree branches and power lines were blown down, creating a power outage for several hours. The damage was bounded by Springfield Avenue on the north, Prospect Avenue on the east, Windsor Avenue on the south, and Duncan Road on the west.

Hail, Champaign

When
August 9, 5:00 PM CST to 5:01 PM CST
Where
Champaign County, 3 mi N of Philo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.043, -88.150

Thunderstorm Wind, Champaign

When
August 9, 5:05 PM CST to 5:10 PM CST
Where
Champaign County, 0.74 mi N of Block
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.981, -88.079

Ten train cars were derailed by strong winds about 3 miles south of Sidney.

Thunderstorm Wind, Champaign

When
August 9, 5:06 PM CST to 5:11 PM CST
Where
Champaign County, Sidney
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
40.020, -88.070

Numerous tree branches were blown down.

Thunderstorm Wind, Champaign

When
August 9, 5:06 PM CST to 5:11 PM CST
Where
Champaign County, 0.69 mi S of Sidney
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Crop damage
$35,000
Reported by
Trained Spotter
Coordinates
40.010, -88.070

A few trees were topped and several power lines were blown down just south of Sidney. In addition, a corn field was flattened.

Thunderstorm Wind, Champaign

When
August 9, 5:06 PM CST to 5:11 PM CST
Where
Champaign County, 1.41 mi N of Sidney
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.040, -88.067

A tree branch was blown onto a vehicle on County Road 1100 North about 1.5 miles north of Sidney.

Thunderstorm Wind, Champaign

When
August 9, 5:07 PM CST to 5:15 PM CST
Where
Champaign County, Philo
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.000, -88.150

Several tree limbs were blown down.

Thunderstorm Wind, Champaign

When
August 9, 5:15 PM CST to 5:20 PM CST
Where
Champaign County, Broadlands
Measured
61 kt (70 mph) estimated gust
Property damage
$350,000
Reported by
Emergency Manager
Coordinates
39.920, -88.000

Numerous trees and tree branches were blown down. Roof damage was reported to 29 structures. A garage was destroyed and several machine sheds were severely damaged or destroyed. In addition, a grain silo was damaged.

Thunderstorm Wind, Edgar

When
August 9, 5:33 PM CST to 5:38 PM CST
Where
Edgar County, Hume
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.800, -87.870

Three power poles were snapped and several tree branches were blown down.

Thunderstorm Wind, Edgar

When
August 9, 5:35 PM CST to 5:40 PM CST
Where
Edgar County, Metcalf
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
39.800, -87.800

Three large trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399135, 399128, 399129, 399134, 399126, 399127, 399130, 399131, 399145, 399132, 399144, 399133, 399136, 399138, 399139, 399143, 399137, 399140, 399141, 399142.